Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 115, NWS Springfield, MO

May 12, 2014Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2014, 1:35 PM CDT for Cherokee County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2014, 1:35 PM CDT (18:35 UTC)
Expired
May 12, 2014, 2:30 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:25 PM CDT, 10 minutes earlier.

Area forecast discussion, May 12, 1:25 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT Mon May 12 2014

.MESOSCALE DISCUSSION...

18Z Special RAOB data up to 400mb has been analyzed. As suspected,
the airmass has substantially moistened within the 850 - 700mb
layer, suggesting that the elevated mixed layer has exited the
Ozarks Region.

This has distributed CAPE values lower, with about 21 j/kg below
3km, measured from a mixed layer parcel. Based off of this data,
and hi resolution models, overall mixed layer cape likely ranges
from 1700-2500 j/kg. Therefore more than enough instability is
present within the Ozarks airmass today for severe storms.

Deep layer shear remains weak at this time, which ranges from
about 15 to 25 kts. With time, we think deep shear will increase,
allowing storms to organize and become more robust. A gradual
increase in updraft strength is expected as the afternoon
progresses.

Surface winds from the south southwest and the modest overall deep
layer shear will likely be a limiting factor for tornadoes. Therefore,
the more intense storms will be capable of producing large hail
up to the size of ping pong balls and wind gusts up to 65 mph.

&&

.SYNOPSIS...
Issued at 410 AM CDT MON MAY 12 2014

Cold front nearing I-135/35 across central KS to move eastward
through the CWA later today into this evening. Widely scattered
thunderstorms may develop within the warm sector this morning but
the main cluster of storms will be associated with the approach of
the front. Some of these storms may be marginally severe with
large hail being the main threat.

Additional showers associated with a long wave trough to move back
into the region from mid week into Saturday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 410 AM CDT MON MAY 12 2014

clusters of thunderstorms continue to form ahead of the cold front
across portions of northeast to south central Kansas. While
activity has diminished...50 to 60 knot southwest low level jet
to maintain a slow eastward push into west central Missouri and
southeast Kansas this morning. While elevated in
nature...1000-1500 MUCAPE and 50-60 knots of 0-6KM bulk shears to
lead to isolated observations of quarter size hail through noon.

Increasing instability...albeit "skinny"...and diminishing shear
to effect storm organization this afternoon. Cluster with some
line segments to dominate the storm mode...though would not be
surprised to see some transient supercell development along and
east of Highway 65 which may lead to a bit larger hail this afternoon.
Still...the lack of sufficient cloud bearing shear to make storm
organization difficult to produce much more than quarter size
hail and 60 mph winds. 0-1KM helicities may need to be watched for
tornado development across west central and central Missouri
should stronger updrafts occur...but too many limitations to
mention at this time.

Cold front to progress well east of the region tonight...however
post frontal light rain showers will continue through tonight in
advance of the 850 MB front.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM CDT MON MAY 12 2014

On going light showers will end from west to east during the day
on Tuesday as the 850 MB front passes. While the surface front
will descend into the Gulf...low level cyclogenesis associated
with the approach of the long wave trough to lead to the return of
light showers Wednesday. Models hinting at the potential for an
upper low to form in the base of the trough which would further
slow its progression. Regardless...surges of vorticity descending
into the trough to lead to periodic light showers into the
weekend.

Temperatures that will be 10-15 degrees colder than normal will be
noted Tuesday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1148 AM CDT MON MAY 12 2014

Cold front will continue to slowly push east into and across the
area this afternoon/tonight. Storms were starting to increase in
intensity/coverage over the next few hours and should start
affecting JLN near the onset of the 18z tafs and SGF/BBG by
19-21z. MVFR conditions will be prominent within the convection
but could see some IFR conditions within the heaviest rain areas.
Later tonight, thunderstorms will push east of the area and will
be left with some stratiform rain and northwest surface winds
along with MVFR ceilings. Rain should end by 12z at the TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Cramer
SYNOPSIS...Runnels
SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Lindenberg
Hazardous weather outlook, May 12, 12:22 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT MON MAY 12 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1222 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND
  INTENSITY ALONG AND AHEAD OF A COLD FRONT PUSHING INTO THE
  REGION FROM EASTERN KANSAS THIS AFTERNOON. SOME OF THESE STORMS
  WILL BE STRONG TO SEVERE WITH LARGE HAIL TO THE SIZE OF PING
  PONG BALLS AND DAMAGING WIND IN EXCESS OF 60 MPH BEING THE MAIN
  SEVERE WEATHER RISKS EXPECTED.

  THESE STORMS WILL LIKELY BEGIN TO TRAIN ACROSS THE SAME
  LOCATIONS DURING THE AFTERNOON AND TONIGHT WHICH MAY POSE A
  LIMITED LOCALIZED FLOODING RISK DESPITE RELATIVELY DRY
  ANTECEDENT CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY TO MID AFTERNOON
  FOR AREAS WEST OF HIGHWAY 65 AND AREAS EAST OF THERE DURING THE
  LATE AFTERNOON AND EVENING HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:37 PM CDTSevere Thunderstorm WarningSGFMcDonald38 min
May 12, 3:49 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence41 min
May 12, 4:28 PM CDTSevere Thunderstorm WarningSGFGreene, Polk47 min
May 12, 4:38 PM CDTSevere Thunderstorm WarningSGFGreene52 min
May 12, 5:38 PM CDTAreal Flood AdvisorySGFChristian, Dallas, Greene, Polk, Webster6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.